Skip to main content

The Brill–Noether curve and Prym-Tyurin varieties


We prove that the Jacobian of a general curve C of genus \(g=2a+1\), with \(a\ge 2\), can be realized as a Prym-Tyurin variety for the Brill–Noether curve \(W^{1}_{a+2}(C)\). As consequence of this result we are able to compute the class of the sum of secant divisors of the curve C, embedded with a complete linear series \(g^{a-1}_{3a-2}\).

This is a preview of subscription content, access via your institution.


  1. 1.

    Arbarello, E., Cornalba, M., Griffiths, P.A., Harris, J.: Geometry of Algebraic Curves, vol I. Grundlehren der Math. Wiss. 267. Springer, Berlin (1985)

    Google Scholar 

  2. 2.

    Beauville, A.: Diviseurs spéciaux et intersections de cycles dans la jacobienne d’une courbe algébrique. Enumerative geometry and classical algebraic geometry (Nice 1981), Progr. Math. 24, Birhäuser, 1982, 133–142

  3. 3.

    Birkenhake, Ch., Lange, H.: Complex Abelian Varieties. 2nd edn, Grundlehren der Math. Wiss. 302. Springer, Berlin (2004)

    Book  Google Scholar 

  4. 4.

    Ciliberto, C.: On rationally determined line bundles on a family of projective curves with general moduli. Duke Math. 55, 909–917 (1987)

    MathSciNet  MATH  Article  Google Scholar 

  5. 5.

    Ciliberto, C., Harris, J., Teixidor i Bigas, M.: On the endomorphisms of Jac\((W^{1}_{d}(C))\) when \(\rho =1\) and C has general moduli. Classification of irregular varieties (Trento, 1990) Lecture Notes in Math, vol 1515, pp. 41–62. Springer, Berlin (1992)

  6. 6.

    Eisenbud, D., Harris, J.: The Kodaira dimension of the moduli space of curves of genus \(\ge \) 23. Invent. Math. 90, 359–387 (1987)

    MathSciNet  MATH  Article  Google Scholar 

  7. 7.

    Farkas, G.: Higher ramification and varieties of secant divisors on the generic curve. J Lond Math Soc 78, 418–440 (2008)

    MathSciNet  MATH  Article  Google Scholar 

  8. 8.

    Farkas, G., Ortega, A.: The maximal rank conjecture and rank two Brill–Noether theory. Pure Appl. Math. Q. 7, 1265–1296 (2011)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Fulton, W., Lazarsfeld, R.: On connectedness of degeneracy loci and special divisors. Acta Math. 146, 116–147 (1981)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Lange, H., Rojas, A.: A Galois-theoretic approach to Kanev’s correspondence. Manuscripta Math. 125(2), 225–240 (2008)

    MathSciNet  MATH  Article  Google Scholar 

  11. 11.

    Masiewicki, L.: Universal properties of Prym varieties with an application to algebraic curves of genus five. Trans. Am. Math. Soc. 222, 221–240 (1976)

    MathSciNet  MATH  Article  Google Scholar 

  12. 12.

    Mumford, D.: Prym varieties I. In: Ahlfors, L.V., Kra, I., Maskit, B., Niremberg, L. (eds.) Contributions to Analysis, pp. 325–350. Academic Press, London (1974)

Download references


I would like to thank to A. Beauville, C. Ciliberto, G. Farkas, E. Izadi, G.-P. Pirola, O. Serman and A. Verra for stimulating conversations. Research partially supported by the Sonderforschungsbereich 647 “Raum - Zeit - Materie”.

Author information



Corresponding author

Correspondence to Angela Ortega.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Ortega, A. The Brill–Noether curve and Prym-Tyurin varieties. Math. Ann. 356, 809–817 (2013).

Download citation

Mathematics Subject Classification (1991)

  • 14H40